Nevada, 2014

Heavy Snow in Nevada, January 30, 2014

January 30, 2014 · NWS REV · 2 events in 2 counties and zones

Low pressure moved from the eastern Pacific into the West on the 30th, bringing heavy snow and rain to the Carson Range/Sierra and western Nevada.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Low pressure moved from the eastern Pacific into the West on the 30th, bringing heavy snow and rain to the Carson Range/Sierra and western Nevada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jan 29, 8:08 PM PST, 3 hours 52 minutes earlier.

Area forecast discussion, Jan 29, 8:08 PM PST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
808 PM PST WED JAN 29 2014

.UPDATE...
RADAR AND SATELLITE ARE SHOWING A DECREASE IN THE RAIN AND SNOW
COVERAGE THIS EVENING. THIS IS A TEMPORARY LULL, AS NEXT WAVE
WILL MOVE INTO NORTHERN CALIFORNIA JUST AFTER MIDNIGHT. THIS WAVE
WILL BRING THE HEAVIEST PRECIPITATION LATE TONIGHT AND THURSDAY AS
IT COMBINES WITH A FRONT FORECAST TO SLOWLY MOVE SOUTH ACROSS THE
SIERRA AND WESTERN NEVADA. LATEST NAM AND GFS SOLUTIONS ARE SLOWER
ON THE FRONT'S SOUTHWARD PROGRESSION, WHICH MAY NOT REACH RENO-
TAHOE UNTIL LATE THURSDAY MORNING. THIS DOES LOOK REASONABLE WITH
THE WESTERLY FLOW ALOFT AND VERY LITTLE NORTHERLY COMPONENT TO THE
FLOW TO PUSH THE FRONT SOUTH. THIS WOULD LEAD TO A SLOWER DECREASE
IN SNOW LEVELS AND POTENTIALLY LESS SNOW ACCUMULATION BELOW
7000-7500 FEET TONIGHT AROUND THE TAHOE BASIN.

FOR THURSDAY MORNING: LATEST MODELS INDICATE THE JET, FRONT AND
COLD POOL ALL COME INTO LINE THURSDAY MORNING WITH AN IMPRESSIVE
AMOUNT OF LIFT AND INSTABILITY TO ACT ON THE DEEP MOISTURE PLUME.
THIS DOES LOOK FAVORABLE FOR 2-4 INCH PER HOUR SNOWFALL RATES IN
THE SIERRA THURSDAY MORNING, WITH WHITEOUT CONDITIONS OVER THE
PASSES AROUND THE TAHOE BASIN. BRONG

&&

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL COMBINE WITH ABUNDANT PACIFIC MOISTURE TO
BRING RAIN AND SNOW BACK TO THE REGION THROUGH FRIDAY. SNOW LEVELS
WILL BEGIN HIGH TONIGHT AND THEN FALL TO NEAR VALLEY FLOORS THURSDAY
THROUGH FRIDAY. A GENERAL NORTHWEST FLOW ALOFT WILL KEEP THINGS DRY
AND SEASONALLY COOL OVER THE WEEKEND INTO EARLY NEXT WEEK.
&&

.PREVIOUS DISCUSSION... /ISSUED 307 PM PST WED JAN 29 2014/

SHORT TERM...
LOW PRESSURE WILL CONTINUE TO MOVE SOUTHEAST TOWARD
THE COAST TONIGHT AS ABUNDANT MOISTURE STREAMS ACROSS THE EASTERN
PACIFIC INTO NORTHERN CA AND NORTHERN NV (PRECIPITABLE WATER 1.2+
INCHES). RAIN AND VERY HIGH ELEVATION SNOW WERE OCCURRING ALREADY
FROM THE TAHOE BASIN NORTHWARD AND THIS PRECIPITATION WILL SLOWLY
SAG SOUTHWARD TONIGHT AND THURSDAY IN CONCERT WITH 130+KT UPPER
JET AND ASSOCIATED COLD FRONTAL BOUNDARY. THE GFS/NAM SHOW STRONG
FRONTOGENESIS ALONG FRONT WHICH WILL HELP TO ENHANCE PRECIPITATION
AND WITH INSTABILITY HELP MOISTURE TO EASILY SPILL OVER INTO
WESTERN NV. SNOW LEVELS WILL GRADUALLY FALL AND BE AIDED BY A 2-4
HOUR WINDOW OF MODERATE TO HEAVY PRECIPITATION INTENSITY. THE
GFS/EC BOTH SHOW DECENT NORTHERLY GRADIENT DEVELOPING BEHIND FRONT
IN THEIR 700MB FIELDS, HELPING DRAW COLDER AIR INTO SYSTEM LATE
TONIGHT AND THURSDAY MORNING. SO LOWERED SNOW LEVELS A BIT MORE
FROM PREVIOUS PACKAGE AND RAISED SNOW ADVISORY FOR FOOTHILL AREAS
AROUND RENO AND CARSON CITY. CONFIDENCE IS INCREASING THAT SEVERAL
INCHES OR MORE OF SNOW WILL FALL IN THE TAHOE BASIN AT LAKE LEVEL.
BY FAR THE HIGHEST SNOWFALL TOTALS ARE GOING TO OCCUR ALONG THE
SIERRA ABOVE 7000 FEET WHERE MOST OF THE PRECIPITATION WILL FALL
IN THE FORM OF SNOW. AS MUCH AS 2+ FEET ARE EXPECTED NEAR THE
CREST ABOVE 8000 FEET. AS THE BAND SHIFTS SOUTHWARD AND SNOW
LEVELS FALL THURSDAY OVER MONO COUNTY, SOME PARTS OF HIGHWAY 395
WILL BE IMPACTED BY WET HEAVY SNOW, ESPECIALLY AT THE PASSES.

OTHERWISE GUSTY WINDS WILL PERSIST OVERNIGHT PRIOR TO HEAVIER RAIN
AND SNOW. SOME BLOWING DUST IS POSSIBLE IN THE BASIN AND RANGE
EARLY THIS EVENING AS MUCH OF THE SINK IS VERY DRY. TEMPERATURES
WILL REMAIN MILD AHEAD OF FRONT WITH OVERNIGHT LOWS LIKELY
OCCURRING VERY LATE IN THE NIGHT AND THURSDAY MORNING. SOME AREAS
WILL REMAIN IN THE 40S TO LOWER 50S A MAJORITY OF THE NIGHT. A
MUCH COOLER AIR MASS WILL ARRIVE ALL AREAS THURSDAY. HOHMANN

ANOTHER UPPER LEVEL DISTURBANCE IS PROGGED TO IMPACT THE SIERRA
AND WESTERN NEVADA FOR A CONTINUED THREAT OF SHOWERS THURSDAY
NIGHT AND FRIDAY. DETAILS REMAIN DIFFICULT TO SHAKE OUT TODAY AS
THE MODEL SOLUTIONS CONTINUE TO VARY ON THE TIMING AND TRACK OF
THE INCOMING SHORTWAVE. MAIN CONCERN WILL BE FOR ADDITIONAL
ACCUMULATIONS OF SNOW, ESPECIALLY IN WESTERN NEVADA AS VERY COLD
AIR FILLS IN BEHIND THE PREVIOUS SYSTEM. SNOW LEVELS WILL BE NEAR
ALL VALLEY FLOORS.

NAM IS MORE PROGRESSIVE THAN THE GFS AT THIS POINT IN TIME, WHILE
THE GFS HANGS ONTO DREGS OF THE PREVIOUS SYSTEM A BIT LONGER. THE
GFS SOLUTION WOULD RESULT IN MOSTLY CONTINUOUS SHOWERS SOUTH OF
HIGHWAY 50, ESPECIALLY ALONG THE SIERRA WHILE THE NAM WOULD GIVE A
BREAK IN BETWEEN THE TWO SYSTEMS. FORECASTER CONFIDENCE REMAINS
LOW IN TERMS OF SNOW AMOUNTS WITH THIS SECONDARY SYSTEM, BUT
IMPACTS WILL BE HIGH IF SNOW FALLS IN ADVANCE OF THE MORNING
COMMUTE ON FRIDAY MORNING. CURRENT PROJECTIONS INDICATE UP TO 2
INCHES OF SNOW COULD ACCUMULATE ON VALLEY FLOORS WITH UP TO 4
INCHES IN THE SIERRA. SOME ADJUSTMENTS TO THE WARNINGS AND
ADVISORIES END TIMES FOR THE SIERRA WILL BE NEEDED TONIGHT OR
THURSDAY MORNING IF THE BREAK BETWEEN SYSTEMS IS LONG ENOUGH TO
ALLOW. EKL

LONG TERM...MONDAY THROUGH WEDNESDAY
THE FORECAST FOR NEXT WEEK MONDAY THROUGH WEDNESDAY WILL FEATURE
DRY NORTHWEST FLOW ALOFT WITH A RIDGE SITTING JUST OFF THE WEST
COAST. MAIN PRECIPITATION PRODUCING SYSTEMS WILL REMAIN TO OUR
NORTH AND EAST SO WE SHOULD REMAIN DRY WITH LIGHT WINDS, HIGH
CLOUDS, AND SEASONABLE TEMPERATURES. FUENTES

AVIATION...
A WINTER STORM WILL IMPACT ALL TERMINALS THROUGH THURSDAY NIGHT.
RAIN WILL BEGIN TO CHANGE OVER TO SNOW TONIGHT AND EARLY THURSDAY
MORNING WITH SURFACE ACCUMULATIONS EXPECTED MAINLY ACROSS SIERRA
TERMINALS. GUSTY WINDS AND LOW CIGS/VSBYS IN RAIN AND/OR SNOW ARE
THE PRIMARY IMPACTS EXPECTED.

FOR RNO/CXP, LIGHT RAIN SHOWERS WITH WIND GUSTS 25-30 KNOTS THROUGH
THIS EVENING. MOUNTAIN OBSCURATION AND MOUNTAIN WAVE TURBULENCE EXPECTED
ACROSS AND EAST OF THE SIERRA MAINLY THRU 12Z AHEAD OF A COLD FRONT.
EXPECTING A HEAVIER BURST OF PRECIP WITH SNOW BEGINNING TO MIX
WITH RAIN NEAR THE FRONT AROUND 12Z-15Z. SIGNIFICANT ACCUMULATION
IS UNLIKELY WITH A COATING OF SLUSHY WET SNOW POSSIBLE MAINLY AT
CXP. BEST CHANCE FOR IFR CONDITIONS BETWEEN 12Z-18Z THURSDAY.
THERE IS POTENTIAL FOR A ROUND OF ACCUMULATING LIGHT SNOW THURSDAY
NIGHT OR EARLY FRIDAY MORNING.

FOR TRK/TVL, MVFR/IFR CONDITIONS THRU THIS EVENING IN PERIODS OF
HEAVY RAIN. CHANGEOVER TO SNOW WILL OCCUR AROUND 8-10Z THURSDAY WITH
3-6 INCHES OF SNOW ACCUMULATION ON THURSDAY. HIGH CONFIDENCE IN
SEEING PERIODS OF IFR/LIFR MAINLY BETWEEN 12-16Z THURSDAY WITH
ANOTHER BURST OF SNOW POSSIBLE THURSDAY NIGHT WITH ADDITIONAL
ACCUMULATIONS POSSIBLE. MOUNTAIN OBSCURATION AND MOUNTAIN WAVE
TURBULENCE EXPECTED ACROSS THE SIERRA MAINLY THRU 12Z.

FOR MMH, MVFR/IFR CONDITIONS IN PERIODS OF MODERATE TO HEAVY RAIN
MAINLY AFTER 12Z. CHANGEOVER TO SNOW WILL OCCUR AROUND 12-15Z
THURSDAY WITH UP TO 6 INCHES OF SNOW ACCUMULATION ON THURSDAY. HIGH
CONFIDENCE IN SEEING PERIODS OF IFR/LIFR MAINLY BETWEEN 15-18Z
THURSDAY WITH LIGHT SNOW POSSIBLE THURSDAY NIGHT. MOUNTAIN
OBSCURATION AND MOUNTAIN WAVE TURBULENCE EXPECTED ACROSS THE
SIERRA MAINLY THRU 15Z. TF/CS

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...LAKE WIND ADVISORY UNTIL 10 PM PST THIS EVENING FOR LAKE TAHOE
     IN NVZ002.

     WINTER STORM WARNING UNTIL 4 AM PST FRIDAY NVZ002.

     WINTER WEATHER ADVISORY FROM 4 AM TO 10 AM PST THURSDAY ABOVE
     5000 FEET FOR NVZ003.

CA...WINTER WEATHER ADVISORY UNTIL 10 PM PST THURSDAY ABOVE 5000 FEET
     FOR CAZ071.

     WINTER WEATHER ADVISORY FROM 4 AM THURSDAY TO 4 AM PST FRIDAY
     ABOVE 7000 FEET FOR CAZ073.

     LAKE WIND ADVISORY UNTIL 10 PM PST THIS EVENING FOR LAKE TAHOE
     IN CAZ072.

     WINTER STORM WARNING UNTIL 4 AM PST FRIDAY CAZ072.

&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

In the hours before

Local storm report, Jan 29, 10:44 PM PST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
1044 PM PST WED JAN 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 PM     HEAVY RAIN       DOLLAR POINT            39.19N 120.11W
01/29/2014  M1.25 INCH       PLACER             CA   TRAINED SPOTTER

            TOTAL SINCE 1130 AM.

1033 PM     HEAVY RAIN       NW HOMEWOOD             39.08N 120.17W
01/29/2014  M2.45 INCH       PLACER             CA   MESONET

            TOTAL SINCE 8AM

1034 PM     HEAVY RAIN       3 SSW SOUTH LAKE TAHOE  38.85N 120.02W
01/29/2014  M1.83 INCH       EL DORADO          CA   MESONET

            TOTAL SINCE 6 AM

1038 PM     HEAVY RAIN       5 E SODA SPRINGS        39.33N 120.28W
01/29/2014  M1.63 INCH       NEVADA             CA   MESONET

            TOTAL AT DONNER LAKE SINCE 11 AM.

1038 PM     HEAVY RAIN       4 WSW BLAIRSDEN         39.76N 120.70W
01/29/2014  M1.14 INCH       PLUMAS             CA   MESONET

            TOTAL AT PLUMAS EUREKA PARK SINCE 10 AM.

&&

BBRONG
Special weather statement, Jan 29, 11:07 PM PST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
1107 PM PST WED JAN 29 2014

CAZ070-NVZ001-003>005-301915-
SURPRISE VALLEY CALIFORNIA-MINERAL AND SOUTHERN LYON COUNTIES-
GREATER RENO-CARSON CITY-MINDEN AREA-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
INCLUDING THE CITIES OF...CEDARVILLE...EAGLEVILLE...
FORT BIDWELL...HAWTHORNE...YERINGTON...SMITH VALLEY...MINA...
SCHURZ...SPARKS...VERDI...GARDNERVILLE...VIRGINIA CITY...
FERNLEY...FALLON...LOVELOCK...SILVER SPRINGS...NIXON...IMLAY...
EMPIRE...GERLACH
1107 PM PST WED JAN 29 2014

...RAIN IN WESTERN NEVADA TONIGHT AND THURSDAY WITH LIGHT SNOW
ACCUMULATIONS POSSIBLE FOR LOWER ELEVATIONS BY FRIDAY MORNING...

A WINTER STORM WILL IMPACT WESTERN NEVADA TONIGHT AND CONTINUE
THROUGH THURSDAY. DEEP MOISTURE ASSOCIATED WITH THIS STORM WILL
PRODUCE PERIODS OF HEAVY RAIN ACROSS WESTERN NEVADA. THE HIGHWAY
50 AND INTERSTATE 80 CORRIDORS WILL RECEIVE HEAVIEST RAINFALL WITH
TOTALS OF 1/2 TO 1 INCH POSSIBLE. THE REST OF WESTERN NEVADA
INCLUDING AREAS ALONG HIGHWAY 95 WILL RECEIVE AMOUNTS IN THE 1/4
INCH TO 1/2 INCH RANGE.

SNOW LEVELS THURSDAY MORNING WILL DROP TO NEAR 4500 FEET WITH
ACCUMULATING SNOWS IN FOOTHILL LOCATIONS SUCH AS VIRGINIA CITY.
COOLER AIR WILL CONTINUE TO MOVE SOUTH BRINGING SNOW LEVELS DOWN
TO THE VALLEY FLOORS THURSDAY NIGHT. ANOTHER WEAK SYSTEM WILL
BRING LIGHT SNOW ACCUMULATIONS TO THE SIERRA AND WESTERN NEVADA
THURSDAY NIGHT AND FRIDAY MORNING...WHICH HAS POTENTIAL TO IMPACT
THE FRIDAY MORNING COMMUTE.

PLEASE EXERCISE CAUTION IF TRAVELING TONIGHT THROUGH FRIDAY
MORNING. SLOW DOWN IN AREAS OF HEAVY RAIN AND ON SLUSHY OR SNOW
PACKED ROADS. TRAVELERS HEADING WEST OVER THE SIERRA TONIGHT AND
THURSDAY SHOULD BE PREPARED FOR HEAVY SNOWS...CHAIN CONTROLS...AND
DELAYS.

HTTP://WEATHER.GOV/RENO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Greater Lake Tahoe Area

When
January 30, 12:00 AM PST to 1:00 PM PST
Where
Greater Lake Tahoe Area forecast zone
Reported by
Public
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

Between 12 and 18 inches of snow fell in the Carson Range from near Incline Village (Diamond Peak ski area) south to Marlette Lake on the 20th. At Lake Tahoe level, the Glenbrook CO-OP site reported 9 inches of snowfall.

Heavy Snow, Greater Reno/Carson City/Minden Area

When
January 30, 3:00 AM PST to 12:00 PM PST
Where
Greater Reno/Carson City/Minden Area forecast zone
Reported by
Trained Spotter
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

Five to 10 inches of snow fell between Carson City and Minden-Gardnerville on the 30th, with 12 inches of snow in Double Springs (5 miles north of Topaz Lake). Power was knocked out per a report 3 miles NNE of Topaz Lake.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2014Every state in 2014This day in weather historyWarnings in Nevada, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 498935, 498937.